Life After Sex

(Personal brooding and frank non-explicit sex talk alert)

Lately, most of the feedback on my blog comes back to me via Facebook, email or even Twitter.  Which is curious, but means I’m sometimes answering the same questions more than once.  So I thought I’d post a note here and let people know why I’ve been semi-offline for the past little while.

Things have been building up for awhile, I’ve been burning out, and in fact I’ve been taking some conscious steps back for a few years (with blogging as an exception) — the point was not to leave advocacy altogether, but to take a supportive role and inform newer folks who might be stepping up. But something seems to always draw me out again (last year it was the delisting of GRS; this year, it’s Bill C-389).  I’ve also been facing down some personal issues. That much has been obvious to some, and the disappearance from the various forums and groups I’ve been a regular at for years.  I won’t go into details, but I’ve had to face up to something that is somewhere between post-traumatic, minority and survivor stress, which I’ve been putting off for years in order to focus on others and community.

There is another part to it, and it’s very much a case of Too Much Information, but I mention it here because I really don’t know anyone who has experience with this, or who to contact.

When someone physically transitions from male to female, hormone therapy causes a significant reduction of libido.  In most cases, it’s a reduction, but once in awhile, it’s a complete obliteration of the ability to experience anything from sex.  The medical process is designed to sterilize us, and sometimes it does a little more.  I don’t mean just lack of orgasm, I’m referring to the ability to get any enjoyment at all.

I’m the lucky one.

(more after the fold)

I’ve said before that transition isn’t about sex, and that’s true.  If I had to choose between being who I am now and living a lie but being able to have sex, well, then I still made the choice that I needed to.  But that’s sort of like having to choose between breathing and having a roof over your head — one you can live without, but why would you want to?

This too has developed over the course of a few years, and can be credited to Cyproterone Acetate (Androcur).  I’d reached this point nearly a year before surgery, but had kept hope that once the need to take T-blockers was gone, something would return.  It’s been long enough now that I can no longer hold on to that hope.  Posting this here is probably a last-resort way of reaching out to find out if anyone else has ever experienced this and recovered or if it’s time to accept it and move on.

This is rather difficult for me, because I was rather fond of sex, as a form of communication and intimacy, as an exercise of imagination, and as an escape and tension release.  I’m stubbornly sex-positive and have very fond memories of when my life was enriched by passion.  I miss it tremendously.

Please understand that the simple answers aren’t going to work.  This is not something that toys or porn or experimenting with myself or a new partner is going to fix.  I’ve been coming to terms with this quite long enough to be certain of this.

If the word asexual comes up in the follow-up discussion, please note that most folks I know who identify as asexual are asexual by choice.  I respect that, that’s cool, but it’s not my choice.  If I reject that label, please understand that I am not rejecting or vilifying self-identified asexuals.

And for those I know in real life who are reading this, please respect the fact that being open about this here doesn’t mean that I’m ready to talk about it just anywhere, just anytime and to just anyone.  Not yet.

So, well, it’s out there.  If anyone has experience on this, I’d appreciate hearing about it.

(Crossposted to The Spectrum Cafe)

    • leslea
    • July 9th, 2010

    It’s very much worth finding out what your hormone levels are at. Even natal women have some T in their bodies. If it’s virtually nil, your sex drive will be as well.

    Good luck.

    L

    • Exactly what Leslea said.

      • dentedbluemercedes
      • July 9th, 2010

      If T supplementation is the only answer, then the solution may be worse than the problem. (gets back to what I’d said about having to choose)

      • Cis women still have some testosterone in their systems, as Leslea mentioned above. There’s absolutely nothing wrong with having your T counts where you need them to be to regain sexual desire or function, especially when they’re where most women have them.

        I’m glad, by way of mentioning, that I got an endocrinologist who is being good about monitoring my hormone levels.

        • Jenvieve
        • July 10th, 2010

        You’re not going to de-transition from taking a small amount of testosterone. There are plenty of post-ops that do it, to put their hormonal balance at the level of a natal female.

    • geegee
    • July 9th, 2010

    i dont have a clue as to what you are experiencing mercedes but having personally meet you i want to wish you the very best in your journey and hope that you can find happiness and fulfillment in your life, one day at a time.

    • Veronica
    • July 9th, 2010

    About three months after my surgery, my doctor allowed me to go back on medroxyprogesterone acetate (Provera). He prescribes if for “energy and libido.” Without a control, it’s hard to know what works and what doesn’t, but my libido is fairly strong. Now, I don’t know if what you’re experiencing is a matter of libido or sensation. I’m lucky to have very good sensation, both outside and inside. I just didn’t have much desire for a while. Now I do.

    • dentedbluemercedes
    • July 10th, 2010

    I should probably have detailed some of what I’ve already tried. Please understand that this has been developing for over 4+ years, and I have asked questions.

    My T levels had been checked regularly up until 6 months ago — they’ve always been in typical female ranges, though sometimes on the low end of that. Part of the reason I was on Androcur at the level I was, was because in the early part of my transition, other things would work only temporarily, and then I’d notice my body hair growing like crazy, my anxiety level shooting up, etc. T brought on physical effects and a kind of madness and depression that I’m not keen on experiencing again (it’s probably no surprise that I was not a very pleasant person before transition). I’m not worried about total detransition, but of the things I’d experienced whenever the levels would start to elevate.

    I have in fact tried medroxyprogesterone. That too brought on severe depression and also made me gain 30 pounds in the first month. I’ve also tried Viagra, which seemed to help but only slightly enough that it was hard to tell. Cialis I have not tried, but with the propensity of my brain to slip into wild depression from anti-depressants, I’m a bit skeptical.

      • D W
      • July 15th, 2010

      “[…]it’s probably no surprise that I was not a very pleasant person before transition” Are you me? No, I don’t meant to imply I know exactly what you experienced, but that statement just rang so true. I remember discussing this in a session that I didn’t know how/why my SO stayed with me through those years. The response was “she must love you,” to which I replied, “she must, because I wasn’t very likeable.”

      All I can say about the use of T for libido is the experiences of one person I know via Susan’s Place. She was on it for a time as her levels were very low for that goal and it did nothing for her.

    • K
    • July 10th, 2010

    I do not know what it is like to go through transition but I do know what it is like to face long-term sexual complications that the first lines of defense (you mentioned sex toys, experimentation and porn) aren’t going to completely resolve.

    My hormones as a cis lady were messed up at one point and I felt better after going off birth control & getting some hormone treatment. (It was topically applied in my case, it did have estrogen and some testosterone in it.)

    I hope you find a satisfactory resolution.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: